Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 26, 2020, 10:41 PM CDT for Clay County, Iowa. It was in force for 42 hr.
The area
The outline as issued.
The facts
- Issued
- May 26, 2020, 10:41 PM CDT (03:41 UTC)
- Expired
- May 28, 2020, 4:46 PM CDT
- In force
- 42 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ocheyedan River near Spencer (SPOI4). The gauge peaked at 8.56 ft at May 27, 2020, 3:00 PM CDT.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 9.5 ft
- Major stage
- 10.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06605000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
593
WGUS43 KFSD 270341
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1041 PM CDT Tue May 26 2020
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...
Ocheyedan River Near Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-280741-
/O.NEW.KFSD.FL.W.0067.200527T0341Z-200529T0000Z/
/SPOI4.1.ER.200527T0230Z.200527T1200Z.200528T0000Z.NO/
1041 PM CDT Tue May 26 2020
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Ocheyedan River Near Spencer.
* until Thursday evening.
* At 09PM Tuesday the stage was 8.01 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.00 feet.
* Forecast...The river will crest near 8.2 feet by Wednesday May 27.
The river will fall below flood stage Thursday May 28.
* At stages near 8.0 feet...Minor flooding of pasture land begins.
&&
LAT...LON 4313 9529 4317 9527 4314 9521 4314 9515
4313 9515 4311 9520
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
OCHEYEDAN RIVER
SPOI4 8.0 8.01 Tue 10 PM 8.2 Wed 7 AM 8.3 Tue May 193 follow-up statements
126
WGUS83 KFSD 271439
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
939 AM CDT Wed May 27 2020
...The Flood Warning continues for the following rivers in South
Dakota...Iowa...
James River At Huron
James River Near Forestburg
James River At Mitchell
James River Near Scotland
Ocheyedan River Near Spencer
Little Sioux River near Milford
Little Sioux River Above Spencer / Highway 18
Little Sioux River at Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
SDC005-281838-
/O.CON.KFSD.FL.W.0010.000000T0000Z-000000T0000Z/
/HURS2.3.ER.200305T0930Z.200321T1515Z.000000T0000Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The James River At Huron.
* until further notice.
* At 09AM Wednesday the stage was 12.83 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.00 feet.
* Forecast...The river will continue to slowly fall.
* At stages near 14.0 feet...Numerous county and township roads in
Beadle County will be flooded.
&&
LAT...LON 4463 9833 4463 9821 4449 9810 4420 9810
4420 9822 4447 9824
$$
SDC111-281838-
/O.CON.KFSD.FL.W.0007.000000T0000Z-000000T0000Z/
/FORS2.3.ER.200302T0425Z.200525T1641Z.000000T0000Z.NR/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The James River Near Forestburg.
* until further notice.
* At 09AM Wednesday the stage was 14.03 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will continue to slowly fall.
* At stages near 14.0 feet...Many of the county and township roads
along the river are under water.
&&
LAT...LON 4420 9822 4420 9810 4402 9802 4393 9798
4393 9812 4409 9816
$$
SDC035-061-281838-
/O.CON.KFSD.FL.W.0006.000000T0000Z-000000T0000Z/
/JRMS2.2.ER.200226T1615Z.200403T0600Z.000000T0000Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The James River At Mitchell.
* until further notice.
* At 08AM Wednesday the stage was 19.43 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.00 feet.
* Forecast...The river will remain near 19.4 feet.
* At stages near 20.0 feet...The higher banks overflow.
&&
LAT...LON 4393 9812 4393 9798 4370 9789 4340 9763
4338 9777 4351 9797
$$
SDC067-135-281838-
/O.EXT.KFSD.FL.W.0063.000000T0000Z-200604T0600Z/
/SCOS2.1.ER.200518T1418Z.200527T0430Z.200603T0600Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The James River Near Scotland.
* until Thursday June 04.
* At 08AM Wednesday the stage was 13.78 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...The river will remain near 13.8 feet.
* At stages near 14.0 feet...Approximately 4400 acres of farm land
are flooded between Mitchell and Yankton.
&&
LAT...LON 4338 9777 4340 9763 4321 9755 4308 9736
4308 9750 4317 9769
$$
IAC041-281838-
/O.EXT.KFSD.FL.W.0067.000000T0000Z-200529T1800Z/
/SPOI4.1.ER.200527T0230Z.200527T1800Z.200528T1800Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The Ocheyedan River Near Spencer.
* until Friday afternoon.
* At 08AM Wednesday the stage was 8.40 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.00 feet.
* Forecast...The river will crest near 8.5 feet by Wednesday May 27.
The river will fall below flood stage Thursday May 28.
* At stages near 8.0 feet...Minor flooding of pasture land begins.
&&
LAT...LON 4313 9529 4317 9527 4314 9521 4314 9515
4313 9515 4311 9520
$$
IAC041-059-281838-
/O.CON.KFSD.FL.W.0064.000000T0000Z-000000T0000Z/
/MIFI4.2.ER.200517T2117Z.200521T0615Z.000000T0000Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The Little Sioux River near Milford.
* until further notice.
* At 08AM Wednesday the stage was 13.20 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will remain near 13.2 feet through Thursday.
* At stages near 14.0 feet...Significant amounts of pasture and other
farm lands begin to flood.
&&
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
4324 9517 4329 9524
$$
IAC041-281838-
/O.CON.KFSD.FL.W.0066.000000T0000Z-000000T0000Z/
/SPII4.1.ER.200518T1637Z.200522T0530Z.000000T0000Z.UU/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The Little Sioux River Above Spencer / Highway 18.
* until further notice.
* At 09AM Wednesday the stage was 1322.64 feet.
* Flood stage is 1322.00 feet.
&&
LAT...LON 4329 9524 4324 9517 4321 9517 4314 9523
4324 9529
$$
IAC041-281838-
/O.CON.KFSD.FL.W.0065.000000T0000Z-000000T0000Z/
/SPWI4.1.ER.200518T1615Z.200528T0000Z.000000T0000Z.NO/
939 AM CDT Wed May 27 2020
The Flood Warning continues for
The Little Sioux River at Spencer.
* until further notice.
* At 08AM Wednesday the stage was 11.82 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Forecast...The river will crest near 12.0 feet by Wednesday May 27
then begin falling.
&&
LAT...LON 4321 9517 4314 9503 4299 9503 4302 9510
4310 9511 4314 9523
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
JAMES RIVER
HURS2 11.0 12.83 Wed 9 AM 13.8 Sun May 17
FORS2 12.0 14.03 Wed 9 AM 14.2 Mon May 25
JRMS2 17.0 19.43 Wed 9 AM 19.6 Sun May 24
SCOS2 13.0 13.78 Wed 8 AM 13.8 Wed 1 PM
OCHEYEDAN RIVER
SPOI4 8.0 8.40 Wed 9 AM 8.5 Wed 1 PM
LITTLE SIOUX RIVER
MIFI4 12.0 13.20 Wed 8 AM 14.2 Thu May 21
SPII4 1322.0 1322.64 Wed 9 AM 1322.8 Fri May 22
SPWI4 10.0 11.82 Wed 8 AM 12.0 Wed 7 PM
MG511
WGUS83 KFSD 281407
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
906 AM CDT Thu May 28 2020
...The Flood Warning continues for the following rivers in Iowa...
Ocheyedan River Near Spencer
Little Sioux River near Milford
Little Sioux River Above Spencer / Highway 18
Little Sioux River at Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-291800-
/O.CON.KFSD.FL.W.0067.000000T0000Z-200529T1800Z/
/SPOI4.1.ER.200527T0230Z.200528T0215Z.200528T1800Z.NO/
906 AM CDT Thu May 28 2020
The Flood Warning continues for
The Ocheyedan River Near Spencer.
* until Friday afternoon.
* At 08AM Thursday the stage was 8.11 feet.
* Flood stage is 8.00 feet.
* Forecast...The river will continue to fall to below flood stage by
Thursday May 28.
* At stages near 8.0 feet...Minor flooding of pasture land begins.
&&
LAT...LON 4313 9529 4317 9527 4314 9521 4314 9515
4313 9515 4311 9520
$$
IAC041-059-291805-
/O.EXT.KFSD.FL.W.0064.000000T0000Z-200603T0600Z/
/MIFI4.2.ER.200517T2117Z.200521T0615Z.200602T0600Z.NO/
906 AM CDT Thu May 28 2020
The Flood Warning continues for
The Little Sioux River near Milford.
* until late Tuesday night.
* At 08AM Thursday the stage was 12.87 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will continue to fall to below flood stage by
Tuesday June 02.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4341 9527 4341 9521 4334 9520 4331 9515
4324 9517 4329 9524
$$
IAC041-291805-
/O.CON.KFSD.FL.W.0066.000000T0000Z-000000T0000Z/
/SPII4.1.ER.200518T1637Z.200522T0530Z.000000T0000Z.UU/
906 AM CDT Thu May 28 2020
The Flood Warning continues for
The Little Sioux River Above Spencer / Highway 18.
* until further notice.
* At 08AM Thursday the stage was 1322.65 feet.
* Flood stage is 1322.00 feet.
&&
LAT...LON 4329 9524 4324 9517 4321 9517 4314 9523
4324 9529
$$
IAC041-291805-
/O.CON.KFSD.FL.W.0065.000000T0000Z-000000T0000Z/
/SPWI4.1.ER.200518T1615Z.200528T0900Z.000000T0000Z.NO/
906 AM CDT Thu May 28 2020
The Flood Warning continues for
The Little Sioux River at Spencer.
* until further notice.
* At 08AM Thursday the stage was 12.02 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.00 feet.
* Forecast...The river will continue to fall to a stage of 11.6 feet
by 7 AM Friday.
&&
LAT...LON 4321 9517 4314 9503 4299 9503 4302 9510
4310 9511 4314 9523
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
OCHEYEDAN RIVER
SPOI4 8.0 8.11 Thu 9 AM 8.6 Wed May 27
LITTLE SIOUX RIVER
MIFI4 12.0 12.87 Thu 8 AM 14.2 Thu May 21
SPII4 1322.0 1322.65 Thu 9 AM 1322.8 Fri May 22
SPWI4 10.0 12.02 Thu 8 AM 12.1 Thu May 28
MG797
WGUS83 KFSD 282146
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
446 PM CDT Thu May 28 2020
...The Flood Warning is cancelled for the following rivers in Iowa...
Ocheyedan River Near Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC041-282216-
/O.CAN.KFSD.FL.W.0067.000000T0000Z-200529T1800Z/
/SPOI4.1.ER.200527T0230Z.200528T0215Z.200528T1951Z.NO/
446 PM CDT Thu May 28 2020
The Flood Warning is cancelled for
The Ocheyedan River Near Spencer.
* At 03PM Thursday the stage was 7.93 feet.
* Flood stage is 8.00 feet.
* Recent activity...The river fell below flood stage on Thursday May
28.
* Forecast...The river will continue to fall to 7.4 feet by 7 AM
Friday.
* At stages near 8.0 feet...minor flooding of pasture land begins.
&&
LAT...LON 4313 9529 4317 9527 4314 9521 4314 9515
4313 9515 4311 9520
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
OCHEYEDAN RIVER
SPOI4 8.0 7.93 Thu 4 PM 8.6 Wed May 27
MGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 26, 6:48 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 26, 6:48 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 648 PM CDT Tue May 26 2020 .SHORT TERM...(This Evening through Wednesday) Issued at 236 PM CDT Tue May 26 2020 Vorticity maxima lifting northward out of southwestern Iowa has assisted in developing convection across much of central Iowa at mid- afternoon. Further northwest, light rain persists along I-29 and areas further east into Minnesota and Iowa. We'll be keeping a close eye on an inverted trough beginning to form just southeast of the forecast area. Latest observations support this trough residing just east of Storm Lake, with model guidance indicating this front may stall along the far eastern tier of counties by mid-late afternoon. MLCAPE values east of this boundary may climb up towards 1000 J/KG, with enhancement in 0-1 helicity along the boundary. While shortwave energy will favor pushing convection further more north and east during the afternoon, it's not inconceivable to have a storm to two drift further west and interact with this boundary. While the overall severe weather risks remains on the lower end, the greatest threat would come from a brief tornado and marginal hail. The greatest risk timeframe would be from 3pm to 5pm. Tonight: Most of the area remains dry tonight, outside of a narrow corridor where lingering showers may persist along a Storm Lake to Spencer line into the overnight hours. Light winds may lead to minor fog development further west, but this may be tempered by increasing cirrus. Wednesday: Wednesday again should remain dry as the forecast area remains stuck between in the weak flow between a stronger northern stream jet over the Canadian border and the upper low across Arkansas. Latest guidance continues to hint that weak surface convergence will stay southeast of the forecast area and this should keep any meaning shower chance out of the forecast area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 236 PM CDT Tue May 26 2020 Thursday: More dominate northerly flow aloft will nudge southward early Thursday morning. A few lingering showers may move into the Missouri River valley Thursday morning but are expected to weaken and diminish after daybreak. Temperatures Thursday will climb into the lower 70s. Friday: High pressure moving through the region, along with a prevailing northwesterly flow at the low and mid-lvls will keep dry conditions around for Friday. Temperatures remain in the 70s. Saturday: GFS/EC both rather consistent on a subtle shortwave moving southeast early Saturday morning. Warm advection induced by this shortwave will produce showers and perhaps even isolated thunderstorms through the Missouri River valley. Northerly winds through the day will keep high temperatures on the cool side again, with highs stuck in the 60s. Sunday-Tuesday: Mid-lvl heights begin to rise quickly on Sunday and into next week, which should signal a rise to above normal temperatures for much of the region as we finish May and start June. Confidence increased for this pattern shift, as no strong blocking is expected to develop to prevent heights from rising further east in the CONUS. Highs will rise into the 80s into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 641 PM CDT Tue May 26 2020 Cloud cover will slowly decrease from west to east over the next 24 hours. Although clouds will clear for areas west of I-29 overnight, fog is not expected to become a major issue because areas that see clearing skies will also have a drier air mass in place. Places that remain in the moist air mass east of I-29 will retain thick low to mid-level clouds, which reduces radiational cooling and prevents fog from becoming thick there as well. Light northerly to northwesterly winds develop Wednesday morning and continue throughout the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, May 26, 4:36 AM CDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 436 AM CDT Tue May 26 2020 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040- 050-052>071-270945- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock- Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 436 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy fog is possible through mid-late morning. Widespread fog is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-021-022-032-MNZ081-090-270945- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood- Jackson- 436 AM CDT Tue May 26 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Patchy fog is possible through mid-late morning. Widespread fog is not expected. Scattered thunderstorms are expected to develop this afternoon into early evening. While the severe weather threat is low; some storms could become strong with gusty winds, small hail and lightning. Brief and weak funnel clouds will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 26, 4:55 PM CDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 455 PM CDT Tue May 26 2020 IAZ014-021-022-032-270200- Clay-Cherokee-Buena Vista-Ida- Including the cities of Spencer, Cherokee, Storm Lake, Ida Grove, Holstein, and Battle Creek 455 PM CDT Tue May 26 2020 Scattered thunderstorms forming along a weak boundary...situated across portions of northwestern Iowa...may produce brief funnel clouds. Any funnel clouds that develop are expected to be weak and not touch the ground. However if you feel your safety is threatened please seek shelter.
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.